Tornadoes · United States · Illinois · 2018

EF1 tornado, Hagener to Beardstown, Illinois, December 1, 2018

From Hagener to Beardstown, this EF1 tornado ran 4.2 miles across Cass County on December 1, 2018, touching down at 3:25 PM CST and reaching 200 yards wide. It killed nobody, and did $200,000 of property damage.

The rating scale

Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. EF065 to 85 mph

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. EF186 to 110 mphthis tornado

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. EF2111 to 135 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. EF3136 to 165 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. EF4166 to 200 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. EF5over 200 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
EF1
Date
December 1, 2018
Touchdown
3:25 PM CST (21:25 UTC)
Lifted
3:33 PM CST (21:33 UTC)
On the ground
8 minutes
Path length
4.2 miles (6.8 km)
Path width
200 yards (183 m)
Deaths
0
Injuries
0
Property damage
$200,000
County
Cass County
Touchdown point
40.001, -90.420
Lift-off point
40.053, -90.379
Record number
1812011525-01

The damage survey

57 damage points were recorded along this path by NWS ILX, in the Damage Assessment Toolkit the survey teams carry. The strongest indicator was rated EF1. The highest wind the damage implies is 103 mph.

  • tornado intermittently in contact with ground on ridge
  • Start point about 0.5 miles to sw of where pic taken. tree damage
  • 2 big evergreen trees uprooted. lend up alreay
  • door sucked off building and tossed across street into vehicles

Survey points are preliminary and are the raw material the published rating was built from. Source: NWS Damage Assessment Toolkit.

What the Weather Service recorded

An historic tornado outbreak occurred across Illinois on December 1st, with a total of 29 tornadoes touching down across the central part of the state. This made it the largest December tornado outbreak in the state of Illinois since 1957, and the third largest tornado outbreak across Illinois in any month since 1950. Within the National Weather Service Lincoln County Warning Area (CWA), 20 tornadoes touched down...with the most significant being an EF-3 tornado that tore through the city of Taylorville in Christian County. Despite several communities being directly impacted and experiencing major damage, there were no fatalities reported. The severe weather was caused by a deep area of low pressure that tracked from eastern Kansas into north-central Illinois. Warm air surging northward ahead of the low allowed temperatures to soar into the upper 50s and lower 60s, resulting in a narrow corridor of Convective Available Potential Energy (CAPE) values of 500-1000J/kg ahead of an approaching occluded front. Thanks to ample low-level wind shear, numerous supercell thunderstorms developed within the instability axis by mid to late afternoon. Many of the storms produced tornadoes over the next several hours before the storms gradually weakened by mid-evening.

A tornado touched down 5.9 miles west-northwest of Arenzville at 3:09 PM CST, then tracked northeastward and dissipated 5.8 miles northwest of Arenzville at 3:10 PM CST. The tornado damaged a few outbuildings and a large water container during its brief time on the ground.

A tornado touched down 1.1 miles southeast of Beardstown at 3:25 PM CST. The tornado damaged some power poles near the railroad tracks east of the nursing home south of Beardstown, then tracked northeastward, causing tree damage as it crossed IL Route 125. The tornado damaged the Water Treatment Plant, including 3 of the 4 wells that serve the city, and knocked down numerous trees as it passed just east of Roy Roberts Park. It also knocked the windows out of several vehicles in the parking lot of the Park. The tornado continued moving to the northeast across Chandlerville Rd, causing an elongated area of tree damage along Duck Slough Rd before dissipating in a field east of Phelps Ditch Rd about 3.9 miles northeast of Beardstown at 3:33 PM CST.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

The warnings

36 minutes of warning. NWS ILX issued a tornado warning for this county at 20:49 UTC, 36 minutes before the tornado touched down, in force until 21:30 UTC.

The county was under a tornado watch, issued at 20:17 UTC and running to 23:53 UTC.

Issued (UTC)ExpiredProductOffice
20:17 UTC23:53 UTCTornado WatchILX
20:49 UTC21:30 UTCTornado WarningILX
21:24 UTC21:50 UTCTornado WarningILX

Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.

The forecast that day

The Storm Prediction Center had this point in a Slight Risk, with a 0.05 chance of a tornado within 25 miles. The outlook in force was issued at 19:58 UTC.

SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before the tornado touched down at Dec 1, 2:09 PM CST, 1 hour 16 minutes earlier.

Area forecast discussion, Dec 1, 2:09 PM CST, 1 hour 16 minutes before
Area Forecast Discussion
National Weather Service Lincoln IL
209 PM CST Sat Dec 1 2018

.SHORT TERM...(This evening through Sunday)
ISSUED AT 209 PM CST Sat Dec 1 2018

Will be concise as convection is developing in west central IL.

Have issued a dense fog advisory through this evening for
Fulton/Knox/Stark counties as higher dewpoints advecting over
remaining wet/melting snowpack has dropped visibilities below 1/4
mile at GBG and MQB. Gradual improvement expected later this
evening after passage of occluded front.

Main severe weather potential is now focused from west central IL
east to near I-55 through 00Z. Warm front has now pushed north to
near I-74 with southeast winds 55F+ dewpoints south of the front.
18Z KILX sounding featured steep mid level lapse rates, strong
low to mid level wind shear, and low freezing level. As lift
increases ahead of the approaching occluded front and associated
shortwave, scattered strong to severe low-topped storms will
impact the western half of the CWA into early evening. All severe
weather modes are in play with damaging wind gusts and hail the
primary threats. Strong low level wind shear will favor rotating
storms with a few brief tornadoes possible especially this
afternoon where storms near the warm front and increased SRH.
These storms will be fast movers with 40-50 kt flow in the storm
bearing layer. The severe threat will diminish quickly this
evening as storms push though the northern CWA.

After a break in precip chances later this evening, scattered
showers will return to the northwest half of the CWA later tonight
and on Sunday, as a surface trough lingers in this area beneath
cyclonic flow aloft.

&&

.LONG TERM...(Sunday night through Saturday)
ISSUED AT 209 PM CST Sat Dec 1 2018

Scattered showers in cyclonic flow will change to light snow
Sunday night and Monday as colder air filters in from the
northwest.  No accumulations expected.

Dry but cold weather will dominate the Midwest for Tuesday and
Wednesday as high pressure shifts south of the area. 850 mb temps
dip to -10C and will keep highs several degrees below normal.

Next precip chances arrive Thursday with a cold front. Moisture
and thermal profiles suggest mainly snow with minor accumulations
possible. Arctic high behind the front will again drop readings
well below normal for Friday and Saturday. Potential for next
winter wx maker next weekend for parts of the Midwest/Ohio Valley
will bear watching.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 1118 AM CST Sat Dec 1 2018

Deep low pressure tracking into northern Illinois by Sunday
morning, will bring a challenging set of TAFs to the area.
Currently a warm front is pushing north through central IL, which
will tend to scatter out the lower ceilings for the I-72 sites
this afternoon. Farther north, IFR ceiling should hold along
with the potential for reduced visibility in fog. Scattered
showers and isolated thunderstorms are possible into mid
afternoon. A better chance for thunderstorms will develop later
this afternoon and evening, ahead of an approaching cold front.
This will bring scattered thunderstorms some of which will have
gusty winds and small hail. These storms will shift northeast of
the area this evening with MVFR to VFR ceilings expected behind
the front. Gusty southeast winds will gradually lose gusts towards
evening, and switch to the southwest after the frontal passage. As
the pressure gradient tightens again Sunday morning, gusts will
return.

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
Dense Fog Advisory until midnight CST tonight for ILZ027-028-036.

&&

SHORT TERM...25
LONG TERM...25
AVIATION...25
Hazardous weather outlook, Dec 1, 3:17 PM CST, 8 minutes before
Hazardous Weather Outlook
National Weather Service Lincoln IL
317 PM CST Sat Dec 1 2018

ILZ027-028-036-021200-
Fulton-Knox-Stark-
317 PM CST Sat Dec 1 2018

...DENSE FOG ADVISORY IN EFFECT UNTIL MIDNIGHT CST TONIGHT...

This Hazardous Weather Outlook is for portions of central
Illinois and west central Illinois.

.DAY ONE...TONIGHT...

There is a slight risk of severe thunderstorms this afternoon and
evening. Damaging winds and large hail are the main concerns. A
brief tornado touchdown cannot be ruled out, mainly south of I-74.

Dense fog is expected to develop or continue across the area,
northwest of the Illinois river, this evening through overnight.
Frequent visibilities of around one quarter mile will be common.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

The combination of the weekend rain, and melting snow, will result
in rises on area rivers. Minor flooding will occur early in the
new week on the Spoon River.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required this afternoon and evening. The
most likely time frame is 3 pm to 9 pm.

ILZ029-030-021200-
Marshall-Peoria-
317 PM CST Sat Dec 1 2018

This Hazardous Weather Outlook is for portions of central
Illinois.

.DAY ONE...TONIGHT...

There is a slight risk of severe thunderstorms this afternoon and
evening. Damaging winds and large hail are the main concerns. A
brief tornado touchdown cannot be ruled out, mainly south of I-74.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

The combination of the weekend rain, and melting snow, will result
in rises on area rivers. Minor flooding will occur early in the
new week on the Spoon River.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required this afternoon and evening. The
most likely time frame is 3 pm to 9 pm.

ILZ031-037-038-040>057-061-021200-
Cass-Champaign-Christian-Coles-De Witt-Douglas-Edgar-Logan-Macon-
Mason-McLean-Menard-Morgan-Moultrie-Piatt-Sangamon-Schuyler-Scott-
Shelby-Tazewell-Vermilion-Woodford-
317 PM CST Sat Dec 1 2018

This Hazardous Weather Outlook is for portions of central
Illinois, east central Illinois and west central Illinois.

.DAY ONE...TONIGHT...

There is a slight risk of severe thunderstorms this afternoon and
evening. Damaging winds and large hail are the main concerns.
Brief tornado touchdowns cannot be ruled out.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required this afternoon and evening.
West of I-55, this is most likely between 3 pm and 7 pm. East of
I-55, the most likely time frame is 6 pm to 9 pm

ILZ062-063-066>068-071>073-021200-
Clark-Clay-Crawford-Cumberland-Effingham-Jasper-Lawrence-Richland-
317 PM CST Sat Dec 1 2018

This Hazardous Weather Outlook is for portions of east central
Illinois and southeast Illinois.

.DAY ONE...TONIGHT...

Strong to severe storms are possible late this afternoon into this
evening. Damaging winds and large hail are the main concerns. An
isolated tornado touchdown cannot be ruled out, although this
would be more likely west of I-57.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

River levels will rise in response to the weekend rainfall. Minor
flooding may occur along parts of the Wabash and Little Wabash
Rivers early next week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required this evening. The most likely
time frame is 5 pm to 9 pm.

Auten

In the hours before

Local storm report, Dec 1, 11:16 AM CST, 4 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
1116 AM CST SAT DEC 1 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     HEAVY RAIN       1 E OLNEY               38.73N 88.07W
12/01/2018  M1.06 INCH       RICHLAND           IL   COCORAHS

&&

JRP
Local storm report, Dec 1, 3:16 PM CST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
316 PM CST SAT DEC 1 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0303 PM     FUNNEL CLOUD     MEREDOSIA               39.83N 90.56W
12/01/2018                   MORGAN             IL   TRAINED SPOTTER

&&

SBAKER
Local storm report, Dec 1, 3:20 PM CST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
320 PM CST SAT DEC 1 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0315 PM     FUNNEL CLOUD     10 W JACKSONVILLE       39.73N 90.42W
12/01/2018                   SCOTT              IL   BROADCAST MEDIA

            BROAD FUNNEL CLOUD DISSIPATING. WALL CLOUD VISIBLE.

&&

SBAKER

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Lincoln, IL (KILX), 12:00Z

9.4 hours before the tornado, 154 km from the path. December 1, 2018.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2018-12-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 0 joules per kilogram, CIN 0, lifted condensation level 430 meters above ground. Wind barbs in knots down the right edge.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Lincoln, IL at 12:00Z on 2018-12-01The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 529 square meters per square second, 0 to 6 km bulk shear 75 knots.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
0 J/kg
Surface CAPE
2 J/kg
Mixed-layer LCL
430 m above ground
0-6 km bulk shear
75 kt
0-1 km bulk shear
35 kt
0-1 km storm-relative helicity
529 m²/s²
0-3 km storm-relative helicity
658 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0
0-3 km lapse rate
1.9 K/km

Open this sounding in Storm Lab

Lincoln, IL (KILX), 00:00Z

2.6 hours after it, 154 km from the path. December 2, 2018.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2018-12-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 653 joules per kilogram, CIN -11, lifted condensation level 628 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Lincoln, IL at 00:00Z on 2018-12-02The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 392 square meters per square second, 0 to 6 km bulk shear 49 knots.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
653 J/kg
Mixed-layer CIN
-11 J/kg
Surface CAPE
519 J/kg
Mixed-layer LCL
628 m above ground
0-6 km bulk shear
49 kt
0-1 km bulk shear
38 kt
0-1 km storm-relative helicity
392 m²/s²
0-3 km storm-relative helicity
444 m²/s²
Significant tornado parameter
1.5
Supercell composite
6.5
0-3 km lapse rate
6.3 K/km

Open this sounding in Storm Lab

The radar

The Lincoln radar (KILX), 91 km away, was scanning. The volume nearest the touchdown began at 21:23 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

What was reported nearby

Local storm reports within 60 km of the path, in the three hours either side.

Time (UTC)ReportWhereCountyRemark
20:29 UTCTORNADO2 Wnw DetroitPike, ILNWS SURVEY CREW CONFIRMS AN EF-0 TORNADO. MAX WINDS WERE 85 MPH. PATH LENGTH WAS 0.11 MILES. PATH WIDTH WAS 25 YARDS.
20:36 UTCHAIL 1GriggsvillePike, IL
20:40 UTCTORNADO1 Nnw Valley CityPike, ILNWS DAMAGE SURVEY CREW CONFIRMED AN EF-1 TORNADO NEAR VALLEY CITY ILLINOIS WITH MAX WINDS OF 110 MPH. PATH LENGTH WAS 0.6 MILES. PATH WIDTH WAS 110 YARDS.
20:43 UTCTORNADO2 N Valley CityPike, IL
20:50 UTCLIGHTNINGHuntsvilleSchuyler, IL*** 1 INJ *** 1 INJURY DUE TO LIGHTNING STRIKE.
21:00 UTCTORNADO 1BrooklynSchuyler, ILPATH LENGTH 1.0 MILE, WIDTH 100 YARDS, ESTIMATED PEAK WIND SPEED 90 MPH. LIFTED 1 MILE NORTH-NORTHEAST OF BROOKLYN.
21:00 UTCTORNADOBrooklynSchuyler, IL
21:00 UTCHAIL 13 Ese VersaillesBrown, IL
21:01 UTCTSTM WND DMG1 N Valley CityPike, ILPOWER LINES DOWN NORTH OF VALLEY CITY.
21:03 UTCFUNNEL CLOUDMeredosiaMorgan, IL
21:15 UTCFUNNEL CLOUD10 W JacksonvilleScott, ILBROAD FUNNEL CLOUD DISSIPATING. WALL CLOUD VISIBLE.
21:18 UTCTORNADO3 Nw IndustryMcdonough, ILBRIEF TOUCH DOWN BARELY MISSING A HOUSE. TORNADO WAS ON THE GROUND FOR APPROXIMATELY 10 TO 15 SECONDS.
21:25 UTCFUNNEL CLOUDBeardstownCass, IL
21:25 UTCTORNADO 11 Se BeardstownCass, ILPATH LENGTH 4.3 MILES, MAX WIDTH 200 YARDS, PEAK WIND SPEED 100 MPH. MINOR STRUCTURE DAMAGE. TREES AND POWER LINES REPORTED DOWN. DAMAGE TO WATER PLANT. TORNADO LIFTED 4 MILES NORTHEAST OF BEARDSTOWN, AND WAS ON THE GROU
21:25 UTCTORNADOE BeardstownCass, ILMINOR STRUCTURE DAMAGE. TREES AND POWER LINES REPORTED DOWN. DAMAGE TO WATER PLANT.
21:31 UTCTORNADO2 N BeardstownCass, ILBETWEEN BEARDSTOWN AND FREDERICK HEADING TOWARDS BROWNING.
21:41 UTCTORNADO2 Sw BardolphMcdonough, ILCORRECTS PREVIOUS TORNADO REPORT FROM 2 SW BARDOLPH. MEDIA RELAYED A SPOTTER REPORT OF A BRIEF TORNADO TOUCHDOWN.
21:42 UTCTORNADO2 Sw BardolphMcdonough, ILMEDIA RELAYED A SPOTTER REPORT OF A BRIEF TORNADO TOUCH DOWN. TIME AND LOCATION OF THE EVENT WAS ESTIMATED USING RADAR.
21:44 UTCTORNADOBrowningSchuyler, ILBRIEF TOUCHDOWN NEAR BROWNING HEADING INTO CASS COUNTY.
21:51 UTCTORNADO 12 Sw Bluff CitySchuyler, ILPATH LENGTH 15.9 MILES, MAXIMUM WIDTH 450 YARDS, PEAK WIND SPEED 105 MPH. WAS ON THE GROUND FOR 27 MINUTES, AND LIFTED 2.3 MILES SOUTHEAST OF LEWISTOWN.
21:58 UTCTORNADO3 N BathFulton, IL
22:04 UTCHAIL 1LewistownFulton, IL
22:04 UTCTORNADO10 S LewistownFulton, ILON GROUND BETWEEN MARBLETOWN AND DUNCAN MILLS
22:53 UTCTORNADO 15 W EastonMason, IL*** 1 INJ *** PATH LENGTH 11.8 MILES, MAXIMUM WIDTH 250 YARDS, PEAK WIND SPEED 105-110 MPH. ONE INJURY WHEN A MOBILE HOME WAS ROLLED OVER. TORNADO ON THE GROUND FOR 24 MINUTES, AND LIFTED 1.9 MILES EAST SOUTHEAST OF FORE
22:55 UTCFUNNEL CLOUD2 Se AshlandSangamon, IL
22:55 UTCTORNADO8 Ese HavanaMason, ILMOBILE HOME BLOWN OFF FOUNDATION.

From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.

This ground now

The live radar over the trackEvery 2018 tornado in IllinoisEvery tornado in Illinois since 1950Warnings in force in Illinois nowThe forecast where you are

The other tornadoes of December 1, 2018

39 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
December 112:15 AM CSTEF0Barry, MO0.150$90,000
December 112:30 AM CSTEF1Lawrence, MO0.5501$250,000
December 112:40 AM CSTEF0Christian, MO2.140$190,000
December 112:41 AM CSTEF1Christian, MO1.275$150,000
December 112:47 AM CSTEF1Greene, MO2.560$175,000
December 11:22 AM CSTEF1Webster, MO4.275$90,000
December 11:25 AM CSTEF1Hempstead, AR8.575$300,000
December 11:37 AM CSTEF0Wright, MO0.350
December 11:47 PM CSTEF0Bay, FL2.450
December 11:54 PM CSTEF1Pike, IL1.625
December 12:29 PM CSTEF0Pike, IL0.125
December 12:34 PM CSTEF0Perry, AL0.375
December 12:40 PM CSTEF1Pike, IL0.6110
December 13:00 PM CSTEF1Schuyler, IL1.4100$12,000
December 13:01 PM CSTEF0Morgan, IL1.750
December 13:09 PM CSTEF0Cass, IL0.650$35,000
December 13:18 PM CSTEF0McDonough, IL0.115
December 13:41 PM CSTEF0McDonough, IL0.115
December 13:44 PM CSTEF0Mason, IL1.725
December 13:49 PM CSTEF0Autauga, AL0.3100
December 13:51 PM CSTEF1Schuyler, IL15.6450$610,000
December 13:59 PM CSTEF1Macoupin, IL1.450
December 14:09 PM CSTEF1Montgomery, IL8.075
December 14:16 PM CSTEF2Montgomery, IL6.8100
December 14:32 PM CSTEF1Montgomery, IL2.050
December 14:45 PM CSTEF0Fulton, IL5.525$20,000
December 14:47 PM CSTEF0Montgomery, IL3.1200$140,000
December 14:53 PM CSTEF1Mason, IL11.7250$65,000
December 15:01 PM CSTEF3Christian, IL12.590022$119 million
December 15:34 PM CSTEF0Tazewell, IL0.150$80,000
December 15:34 PM CSTEF2Christian, IL8.4400$3.3 million
December 15:53 PM CSTEF1Macon, IL4.3250$325,000
December 16:03 PM CSTEF0Macon, IL0.450$25,000
December 16:16 PM CSTEF1Sangamon, IL4.6100$225,000
December 16:31 PM CSTEF1Macon, IL1.1320$150,000
December 17:06 PM CSTEF1McLean, IL0.250$75,000
December 17:18 PM CSTEF2McLean, IL2.4100$75,000
December 17:21 PM CSTEF0McLean, IL0.125$30,000
December 17:42 PM CSTEF1McLean, IL0.575$110,000

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.